I had a PVA procedure this September, 2008. Since then my heart rate has increased and I am quickly winded with exertion.
My whole adult life (when sinus) my heart rate has been steady between 48 and 56. I was sinus before my procedure and my heart rate was in this range. Since the procedure my resting rate has increased to 70-74. I am also now very easily winded and very slow to recover. One hour after playing tennis my rate is around 80. Recently, after stopping tennis and resting for 2 or 3 minutes my rate was around 100. I have a stethescope and before my heart had a much stronger, distinct beat.
This is unprecedented for me. I asked my surgeon's assistant and she told me that it was normal for the rate to increase as you get older. But older by a month?? And she said that 72 was a normal rate. But it is not normal for me.
My two post PVA EKGs looked strange to me. In both cases the QRS peak was barely higher than my P wave. In the first the T section line was quivering with a barely noticable T wave. The second had a staighter line and a small T wave but the QRS peak was similar. I was sinus and the reports said my EKGs were normal. But they were quite different from the tracings from another EKG done in Brasil. Unfortunately, Kaiser is unable to find any tracings from my previous EKGs, only the reports. (which never compare the EKG with my previous ones.) This includes the EKG I had just before my September procedure when I was sinus (after an electrocadrioversion in May).
So my questions are:
--Is it unusual for the heart rate to increase after a PVA? What is the significance?
--Can this reverse itself naturally over time? But it's been very consistent until now.
--Can a new electrocardioversion return my heart rate to normal. (I needed two cardioversions during my procedure, if that is significant.)
--Could my poor heart rate recovery be related to the increase in the rate?
1. I have not seen any articles about increased resting heart rates after PVI's. It is likely that your vagus nerve inputs to your heart was ablated. Many of the areas that ablations focus have "autonomic ganglia." The autonomic nervous system regulates heart rates. I am unaware of any data to suggest significance of this.
2. It is hard to say. Probably only time will tell.
3. Only if it is an abnormal heart rhythm driving your heart rate. If you are in normal rhythm, a cardioversion will not help you.
4. It is more likely to be related to damage to the autonomic ganglia. For many physicians, the autonomic ganglia are targets for Afib ablations. Poor heart rate recovery and increased rate are probably both a result of denervation from the ablation.
I have not seen any studies to speaking directly to the question and I have not personally seen this after an ablation. I assume an echocardiogram has been checked to make sure there is no fluid around your heart.
Copyright 1994-2016MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.